Nurse Mary

To personally discuss a medical issue or to make an appointment, call Mary directly at 216-444-4HER (216-444-4437). You can also make an appointment at Cleveland Clinic. For your security, please do not use this form to email personal, confidential health information. We cannot diagnose or treat by email. Please call Mary at 216-444-4HER (216-444-4437) and mention the “Ask Mary page”. Our email policies are explained further in this disclaimer. You may also wish to review our privacy statement. Disclaimer | Privacy

Menopause Question Archive:

Question:

I feel like I continue to gain weight while on Hormone Replacement Therapy (HRT). I've exercised five to six times a week since I was 18 years old. I also do cardio five days a week.  

I went on bio-identical HRT three years ago and my body composition has changed in an awful way. I have gained roughly 10 pounds. Is it the hormones or would it have happened anyway? I get so down about it that I feel like I don't want to go to the gym anymore because it's a waste of my time.

Read Nurse Mary’s Answer.
April 18, 2014 at 5:50am

Question:

My hair is falling out of my head. I have had bloodwork done, but no doctor seems concerned. I am in the beginning stages of menopause and have read that hair loss is normal.  

What type of doctor should I see for potential hormone treatment? I really don't want to wait until I am bald to get help!

Read Nurse Mary’s Answer.
April 16, 2014 at 8:58am

Question:

I started on a hormone therapy pill back in September (Estradiol 1 mg.). A month after starting the hormone therapy pill, I completely stopped having periods. I then got my period about 4-5 months later and it's still going. It stops for a day or two and then starts right back. I recently quit taking the hormone pill, hoping to stop the bleeding. My period is now light, but still there.

I am 49 years old. And my family doctor perscribed me the hormone therapy medicine. I have no insurance and my husband is out of work, so I cannot afford to keep running to the doctor. So, is it common to bleeding like this?? I'm very worried about it and would appreciate any help and advice. Thanks so much.

Read Nurse Mary’s Answer.
March 30, 2014 at 8:55am

Question:

I had a partial hysterectomy last year, and since then I have gained almost 25 pounds. I am still very active as I was prior to the hysterectomy.

I get hot more often than not, but don't feel it is a true hot flash. I am not sure if the weight gain is from lack of hormones, but would appreciate any suggestions. Thank you.

Read Nurse Mary’s Answer.
March 29, 2014 at 5:47am

Question:

I am a little confused as to why people generally say that eating soy is bad for you, as in it's full of synthetic estrogen.

Would this not be good for a woman who is menopausal as she will have low estrogen levels?

Read Nurse Mary’s Answer.
March 1, 2014 at 7:37am

Question:

Is there any danger to a late menopause?  I'll be 56 years old in a week. Though, I had my period two times in the last two years, I went without a period for six months. I started again both times and am now having monthly periods. I've never had children.

Read Nurse Mary’s Answer.
November 28, 2013 at 5:45pm

Question:

Regarding this recent statement by Dr. Thacker, "There is no other agent in healthy midlife women besides HRT that has been shown to REDUCE the rate of heart attacks, death and heart failure - not aspirin and not cholesterol lowering statins. Furthermore, hormone therapy is the ONLY therapy shown to reduce osteoporotic hip fractures in women who do not have osteoporosis." I feel like as a healthy and active 51-year-old vegan with no known heart disease risks that I too should be on HRT.

My OB/GYN recently suggested I quit taking the lowest dose birth control pill, Junelle stating, "Why take anything if you don't have to" and because of my nasty monthly headaches, which instantly ceased when I stopped the pill.

I don't know if I'm in menopause because the birth control eliminated my periods a year ago. I am not suffering from any typical menopause symptoms. I feel great, but if HRT prevents disease I want it! And if I do start HRT to prevent disease, is it a lifelong therapy like Synthroid?

Read Nurse Mary’s Answer.
October 24, 2013 at 10:31am

Question:

I have been using Vivelle Dot for 2½  years. The dosage was originally .05 and was raised to .075 about four weeks ago since my estradiol was only at 24 and my hot flashes and anxiety had returned.

I also take 100mg of Prometrium. I am 53 and had my last period when I was 49. Three of my patches fell off about 2½  weeks ago. I've never had that problem before, so maybe I got a bad box?  Last week my anxiety was through the roof and  I had terrible mood swings and crying spells.  This week luckily, I am feeling better.  Do you think this is related to the patches not adhering properly?

Read Nurse Mary’s Answer.
October 16, 2013 at 5:31pm

Question:

I am post-menopausal and have horrible hot flashes, insomnia and anxiety. I don't have a uterus, so should I still take bio-identical progesterone cream to avoid estrogen dominance?

I have gotten two different answers about taking progesterone cream from local gynecological doctors. There is too much conflicting information out there, so thank you for your help.

Read Nurse Mary’s Answer.
September 26, 2013 at 9:35am

Question:

I’m officially in menopause and gaining weight. What are some strategies for weight loss that will work for me now?

Read Nurse Mary’s Answer.
September 23, 2013 at 1:43pm